by Michael Wong
According to a recent study published in BMC Medicine, most of the herbal products studied did not provide key safety information which consumers need for their safe use.
In this study, the researchers were looking for key safety messages, similar to that required by the U.S. National Center for Complementary and Alternative Medicine and warnings about interactions and side effects.
Their analysis looked at 68 products. 75% or 51 of the 68 products contained no safety messages. Lack of any safety message was found on 4 of 12 St John’s wort products, 12 of 12 ginkgo products, 6 of 7 Asian ginseng products, 20 of 21 garlic products and 9 of 13 echinacea products. Are these herbal products safe?
As the American Society of Anesthesiologists (ASA) reminds us:
Sometimes, even if you take an herb or supplement for one certain reason, there can be other unintended reactions. Natural doesn’t necessarily mean safe. Herbal and dietary products have chemical properties just as manufactured drugs do. Like anything we ingest (eat) or apply (like a salve), there can be side effects.
For example, for patients undergoing surgery, the American Association of Nurse Anesthetists (AANA) has a great list of popular herbal products and their possible side effects or interactions with anesthetics:
Black Cohosh Blood pressure decrease; may increase bleeding.
Echinacea Immune suppression; liver inflammation.
Feverfew Migraine, insomnia, anxiety and joint stiffness; risk of prolonged bleeding.
Garlic Blood pressure changes; risk of prolonged bleeding.
Ginger Sedative effects; risk of bleeding, especially if taken with aspirin and ginkgo.
Ginkgo Biloba May increase bleeding.
Ginseng Insomnia and irritability; risk of cardiac effects.
Hoodia Changes in blood sugar; possible arrhythmia.
Kava Sedative effects; potential liver toxicity; risk of additive effect to medications.
St. John’s Wort Sedation; blood pressure changes; risk of interaction with other medications that prolong effects of anesthesia.
Valerian Increased Sedative effects.
However, if these AANA “warnings” (or those of the ASA) were put on the label of each product accordingly, would they stop you from taking them? Moreover, would their presence prompt you to speak to your doctor, surgeon or anesthetist about them before undergoing surgery? If not, what would? Would love to hear your thoughts!